Medical questions & health advice by board certified doctors
"Should I be concerned about my unsteady heartbeat if I'm on Adderall?"
I've been prescribed Adderal for adult ADHD for about 3 years. Since my dose was increased several months ago, I've been noticing that my heartbeat is fast and not very steady when I take Adderall. I've heard that this is a somewhat common side effect of Adderall, but I also know that Adderall is associated with strokes and heart attacks. How do I know if what I'm experiencing is a normal side effect or if it means I'm at increased risk for a stroke or heart attack? Should I go see a normal doctor or do I need to make an appointment with a cardiologist? And should I take Adderall on the day of my appointment or not take anything so the doctor can tell if there's an underlying heart problem present even without the medicine? Thanks very much.
This is a very good question, and it sounds like you've been thinking through your symptoms very carefully. You are absolutely correct that you should see a physician about this right away, and the best person to start with would be your primary care physician or the person who is writing you the adderall prescription. He or she will want to ask you more questions about your symptoms, likely obtain an EKG, and go over a thorough physical exam. Your age and other health issues will also be very relevant for helping to determine whether this is just a side effect of the medication or whether additional testing is needed. If any abnormalities are noted on your exam or EKG, then your physician may well want to refer you to a cardiologist for further evaluation. If it does seems like other causes are not involved, then your doctor may want to decrease your dose of adderall or even stop it entirely. This will be a discussion for you and your physician after you have more information. However, for right now you should be evaluated right away, hopefully in an urgent care setting at your doctor's office. You should ask your doctor whether you should keep taking the medication or stop it now.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.